Wisconsin, 2009

Winter Storm in Wisconsin, December 23 to 24, 2009

December 23 to 24, 2009 · NWS MKX · 11 events in 11 counties and zones

Winter Storm conditions were experienced in the Baraboo to Madison to Milwaukee corridor from the evening hours of Dec 23rd into the early morning hours of Dec 24th. This storm had a major impact on Holidy shoppers and travelers due to slippery roads and poor visibibilities.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Winter Storm conditions were experienced in the Baraboo to Madison to Milwaukee corridor from the evening hours of Dec 23rd into the early morning hours of Dec 24th. This storm had a major impact on Holidy shoppers and travelers due to slippery roads and poor visibibilities. Generally, a band of moderate, to at times heavy snow, extended from near Milwaukee to just north of Madison to the Wisconsin Dells area, producing 2 to around 6 inches of accumulation before changing over to sleet and freezing rain overnight. Ice accumulations were on the order of 1/10 to 2/10 of an inch, but there was an isolated 1/4 inch ice accumulation in south-central Dodge County. Small tree branches broke under the weight of the snow and freezing drizzle, but no power outages were noted. The maximum snow accumulations for each county included 6.3 south of the city of Waukesha, almost 6 inches in far northwestern Sauk County, 5.5 near Port Washington (Ozaukee Co.), 4.4 in Big Bend (Waukesha Co.), 4.2 in Downtown Milwaukee, 4.1 just southeast of Portage (Columbia Co.), 4 in Hartford (Washington Co.), 3.8 in Lake Mills (Jefferson Co.), 3.5 in the southwest part of the city of Madison, 3 in southeast Dodge County, and 2 in east-central Iowa County. Synoptically, warm air advection with a short wave aloft followed by a surface low pressure lifting northward from the southern Plains brought a mix of snow, sleet and freezing rain to southern Wisconsin the afternoon of Wednesday, December 23rd into the morning of Thursday, December 24th. Toward the Illinois border, mostly freezing rain fell that resulted in a low-end ice storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 23, 4:41 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 23, 4:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 PM CST WED DEC 23 2009

FORECAST FOCUS ON HOLIDAY WINTER STORM

.SHORT TERM...

TONIGHT...CONFIDENCE MEDIUM.

HAVE HIGH CONFIDENCE OF PRECIPITATION OCCURRING BUT DILEMMA IS
TYPE. WITH DRY EASTERLY FLOW UNDERCUTTING WARM AIR
ADVECTION...INITIAL PCPN HAS BEEN A LIGHT FREEZING RAIN...SLEET
AND SNOW MIX. EXPECT CHANGE TO A SNOW/SLEET MIX THIS EVENING AS
POCKET OF STRONG OMEGA INTERSECTS SATURATED DENDRITE GROWTH
ZONE...THEN TRANSITION BACK TO FREEZING RAIN OVERNIGHT AS MID
LEVEL WARMING CONTINUES.

HAVE PLACED SOUTH CENTRAL WISCONSIN UNDER A WINTER STORM WARNING
FOR THE COMBINATION OF 1/4 INCH OR MORE ICE ACCUMULATION AND
SNOW ACCUMULATIONS OF ANYWHERE FROM 1 TO 2 INCHES IN SOUTHERN
SECTIONS TO 3 TO 4 INCHES TO THE NORTH. SOUTHEAST WISCONSIN WILL
BE SLOWER TO SATURATE WITH THAT DRY FLOW AND WILL TRANSITION TO
RAIN BEFORE REACHING 1/4 INCH ICE OR SIGNIFICANT ACCUMULATIONS OF SNOW.

TRAVEL WILL BE HAZARDOUS ACROSS ALL OF SOUTHERN WISCONSIN WITH THE
MIXED PRECIP COMING AT THE BEGINNING OF THE PEAK HOLIDAY TRAVEL PERIOD.

THURSDAY...CONFIDENCE HIGH.

WARM AIR ADVECTION CHANGES PCPN TO ALL RAIN...AND REMAINS ALL RAIN
THROUGH THURSDAY NIGHT. WITH EXPECTED RAINFALL TOTALS AROUND 1
INCH BY FRIDAY MORNING...AND THE SNOW PACK HOLDING 1 TO 1.5 INCHES
OF WATER...ISSUED AN ESF TO HIGHLIGHT FLOOD POTENTIAL IF FORECAST
RAINFALL MATERIALIZES. MAIN CONCERN WILL BE FAST-RESPONDING RIVERS
AND STREAMS...AND THE USUAL LOW-LYING ROADWAYS AND UNDERPASSES
WHICH HAVE THE POTENTIAL TO FILL AS FROZEN GROUND ALLOWS ALL THE
LIQUID TO RUNOFF.

FRIDAY THRU SUNDAY...CONFIDENCE MEDIUM.

AS LOW OCCLUDES...COLD AIR WRAPPING INTO THE SYSTEM WILL ADVECT
OVER THE REGION FROM SOUTHWEST TO NORTHEAST...WITH LIGHT
PRECIPITATION CHANGING BACK TO ALL SNOW. HIGH TEMPERATURES WILL BE
AROUND 6 AM...THEN STEADY OR SLOWLY FALL THROUGH THE MORNING. WITH
MAIN PCPN PUSH ALREADY THROUGH...ONLY EXPECT LIGHT ACCUMULATIONS.
SCATTERED SNOW SHOWERS EXPECTED THROUGH THE DAY SATURDAY INTO
SUNDAY UNTIL UPPER LOW . NO REAL BLAST OF ARCTIC AIR...BUT EXPECT
HIGHS IN THE LOW TO MID 20S AND LOWS IN THE TEENS.

.LONG TERM...MONDAY THROUGH WEDNESDAY.

GFS BRUSHES THE NORTHERN CWA WITH A SHORT WAVE MONDAY...BUT
PREFER THE MORE NORTHERN TRACK OF THE ECMWF. RIDGING KEEPS REGION
DRY INTO WEDNESDAY. NEXT CHANCE OF PRECIPITATION COMES WEDNESDAY
NIGHT AND THURSDAY. WITH RIDGING...PREFERRED THE COOLER MAV TEMPS
WITH THE SINGLE DIGITS TO LOW TEENS AT NIGHT AND THE LOWER 20S
DURING THE DAY.

&&

.AVIATION...COMPLICATED FORECAST FOR THIS PERIOD. MVFR CEILINGS AND
VISIBILITIES WITH ANY LINGERING FREEZING RAIN OR DRIZZLE SHOULD
CHANGE OVER TO SNOW BY 00Z TO 01Z THURSDAY...AS AIR COLUMN
SATURATES. STRONG LIFT EXPECTED BEYOND 00Z THURSDAY...AS THE STRONG
SURFACE LOW MOVES NORTHEAST INTO THE REGION. BRISK AND GUSTY EAST
WINDS WILL CONTINUE THROUGH THURSDAY.

EXPECT IFR CEILINGS AND VISIBILITIES WITH THE SNOW ACROSS TAF SITES
THROUGH MOST OF THE EVENING...BEFORE MIXING WITH SLEET FROM 04Z TO
05Z THURSDAY. THE SLEET SHOULD MIX WITH LIGHT FREEZING RAIN AFTER
06Z THURSDAY...BEFORE BECOMING PREVAILING LIGHT FREEZING RAIN BY THE
12Z TO 15Z THURSDAY PERIOD. WARMER AIR CONTINUING TO MOVE INTO THE
AREA WILL CHANGE THE PRECIPITATION TO ALL RAIN BY 15Z TO 18Z
THURSDAY ACROSS THE TAF SITES.

&&

.MARINE...SMALL CRAFT ADVISORY CONTINUES UNTIL 18Z THURSDAY...WITH A
GALE WARNING CONTINUING FROM 18Z THURSDAY THROUGH 18Z FRIDAY. STRONG
SURFACE PRESSURE GRADIENT WILL CONTINUE TO GET TIGHTER ACROSS THE
NEARSHORE WATERS THROUGH FRIDAY.

BRISK EAST WINDS TO 30 KNOTS TONIGHT AND EARLY THURSDAY WILL
INCREASE TO 35 KNOT GALES AND VEER SOUTHEAST BY AFTERNOON...AS GOOD
MIXING OF STRONGER WINDS FROM 1000 FEET ABOVE GROUND LEVEL COMMENCE.
SOUTHEAST GALES UP TO 40 KNOTS ARE EXPECTED THURSDAY NIGHT. HIGH
WAVES OF 8 TO 12 FEET ARE EXPECTED BY THURSDAY NIGHT INTO
FRIDAY...WITH THE PERSISTENT ONSHORE FLOW. WINDS WILL SHIFT SOUTH BY
LATER ON FRIDAY...AS THE STRONG SURFACE LOW MOVES INTO THE REGION.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FRIDAY AFTERNOON AND
FRIDAY NIGHT...AS THE BRISK WINDS AND HIGH WAVES SLOWLY SUBSIDE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR WIZ056-057-062-
     063-067>069.

     WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR WIZ058-
     064>066-070>072.

     WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR WIZ051-052-
     059-060.

     WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR WIZ046-047.

LM...SMALL CRAFT ADVISORY UNTIL NOON CST THURSDAY FOR LMZ643>646.

     GALE WARNING FROM NOON THURSDAY TO NOON CST FRIDAY FOR
     LMZ643>646.

&&

SHORT/LONG TERM...09
AVIATION/MARINE...08
Hazardous weather outlook, Dec 23, 4:04 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 PM CST WED DEC 23 2009

WIZ046-047-051-052-056>060-062>072-241045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
404 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SURGE OF MOISTURE ALONG WITH AN UPPER LEVEL DISTURBANCE SPAWNED BY
A DEVELOPING LARGE AND STRONG AREA OF LOW PRESSURE IN THE SOUTHERN
PLAINS WILL BRING A MIXTURE OF SNOW...SLEET AND FREEZING RAIN TO
SOUTHERN WISCONSIN TONIGHT. A WINTER STORM WARNING HAS BEEN ISSUED
FOR SOUTH CENTRAL WISCONSIN...AND A WINTER WEATHER ADVISORY
CONTINUES FOR SOUTHEAST WISCONSIN.

FOR MORE DETAILED INFORMATION...SEE THE LATEST WINTER WEATHER
MESSAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT THROUGH THURSDAY MORNING...DUE TO THE LIKELIHOOD OF A
LINGERING MIXTURE OF RAIN AND LIGHT FREEZING RAIN.

THE MIXTURE IS EXPECTED TO TRANSITION TO PERIODS OF RAIN AND DRIZZLE
THURSDAY AFTERNOON...AS A SURGE OF DEEP MOISTURE AND WARMER AIR
PUSHES NORTHWARD INTO SOUTHERN WISCONSIN AHEAD OF STRONG LOW
PRESSURE OVER MISSOURI.

THE RAIN IS EXPECTED TO BE HEAVY AT TIMES THURSDAY AND THURSDAY
NIGHT...LASTING INTO FRIDAY MORNING. RAINFALL OF ONE INCH...TO ONE
AND ONE QUARTER INCHES...ARE EXPECTED TO FALL QUICKLY ON TOP OF THE
CURRENT SNOW PACK AND FROZEN GROUND. THIS WILL LIKELY RESULT IN
MINOR FLOODING OF AREA CREEKS...RIVERS...AND STREAMS. RUNOFF WOULD
ALSO CAUSE PONDING OF WATER ON AREA ROADWAYS.

PRIOR TO THURSDAY NIGHT...IT WILL BE A GOOD IDEA TO MAKE SURE THE
CLOSEST STREET DRAIN TO YOUR RESIDENCE IS UNCLOGGED BY SNOW AND
DEBRIS.

THE PERIODS OF RAIN WILL CHANGE BACK TO OCCASIONAL SNOW ON
FRIDAY...AS COLDER AIR WRAPS AROUND THE WEAKENING AREA OF LOW
PRESSURE OVER IOWA. PERIODS OF LIGHT SNOW WILL THEN CONTINUE INTO
SATURDAY...WITH LIGHT ACCUMULATIONS AS THE LOW PRESSURE AREA
MEANDERS TO THE EAST.

THE PERIODS OF MIXED PRECIPITATION WILL LIKELY AFFECT HOLIDAY
TRAVEL...ESPECIALLY TONIGHT INTO THURSDAY MORNING. STAY UPDATED ON
THE LATEST FORECAST CONCERNING THIS PERIOD OF MIXED
PRECIPITATION...AND BE READY TO ALTER YOUR TRAVEL PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOW...SLEET AND ICE
REPORTS ARE APPRECIATED.

LMZ643>646-241045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
404 PM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT...WITH EAST WINDS UP TO 30
KNOTS...AND WAVES BUILDING TO 8 TO 10 FEET. THE BLUSTERY WINDS ARE
DUE TO DEVELOPING LOW PRESSURE IN THE SOUTHERN PLAINS...AND THE
RESULTANT TIGHTENING PRESSURE GRADIENT OVER LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PRESSURE GRADIENT WILL CONTINUE TO STRENGTHEN ON THURSDAY...AS
DEEP LOW PRESSURE PUSHES SLOWLY NORTHWARD INTO IOWA. WIND SPEEDS
WILL INCREASE TO GALE WARNING CRITERIA LATER THURSDAY...AND LINGER
INTO FRIDAY MORNING. THE SMALL CRAFT ADVISORY TRANSITIONS TO A GALE
WARNING LATER THURSDAY...AND CONTINUES INTO FRIDAY MORNING.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE INTO SATURDAY.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Dec 23, 12:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1212 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     FREEZING RAIN    5 ESE LAKE GENEVA       42.56N 88.34W
12/23/2009  E0.00 INCH       WALWORTH           WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS LIGHT FREEZING RAIN AND DRIZZLE
            NEAR GENOA CITY AND BLOOMFIELD TOWNSHIP.

&&

RSCHAAR
Special weather statement, Dec 23, 12:16 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1216 PM CST WED DEC 23 2009

WIZ056-057-062>072-232045-
SAUK-COLUMBIA-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-LAFAYETTE-
GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...BARABOO...PORTAGE...WISCONSIN DELLS...
DODGEVILLE...MADISON...JEFFERSON...LAKE MILLS...WAUKESHA...
BROOKFIELD...MILWAUKEE...DARLINGTON...MONROE...JANESVILLE...
BELOIT...ELKHORN...LAKE GENEVA...RACINE...KENOSHA
1216 PM CST WED DEC 23 2009

...TRAVEL TO BECOME INCREASINGLY HAZARDOUS THIS AFTERNOON...

AT NOON THE LEADING EDGE OF AN AREA OF PRECIPITATION WAS BEGINNING
TO MOVE INTO SOUTHERN WISCONSIN FROM NORTHERN ILLINOIS. THIS
PRECIPITATION WILL BEGIN TO FALL IN THE FORM OF FREEZING RAIN
EARLY THIS AFTERNOON.

ROADS WILL BECOME ICE COVERED AND HAZARDOUS...ESPECIALLY SECONDARY
ROADS AND COUNTY HIGHWAYS. USE EXTRA CAUTION IF DRIVING THIS
AFTERNOON AND REDUCE YOUR SPEED TO ACCOUNT FOR CONDITIONS.

LATER IN THE AFTERNOON AND INTO THE EVENING...PRECIPITATION SHOULD
CHANGE OVER TO SNOW. PRESENT INDICATIONS ARE THAT THE SNOW MAY
COME IN A QUICK BURST...WITH SNOWFALL RATES APPROACHING 1 INCH PER
HOUR. THE PRECIPITATION WILL THEN CHANGE BACK TO FREEZING RAIN
OR SLEET LATER TONIGHT.

THE HIGHER SNOWFALL RATES...PRECEDING ICY CONDITIONS...AND TIME OF
THE DAY WILL COMBINE TO MAKE TRAVEL HAZARDOUS THIS EVENING. ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.

LAMERS
Local storm report, Dec 23, 1:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
115 PM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FREEZING RAIN    MONROE                  42.60N 89.64W
12/23/2009  U0.00 INCH       GREEN              WI   LAW ENFORCEMENT

            FREEZING RAIN ACCUMULATING...NUMEROUS ACCIDENTS AND CAR
            RUNOFFS

0110 PM     FREEZING RAIN    2 SE STOUGHTON          42.90N 89.19W
12/23/2009  U0.00 INCH       DANE               WI   LAW ENFORCEMENT

0110 PM     FREEZING RAIN    MOUNT HOREB             43.01N 89.73W
12/23/2009  U0.00 INCH       DANE               WI   LAW ENFORCEMENT

&&

RSCHAAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Sauk

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Storm, Iowa

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Storm, Columbia

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Storm, Dane

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Storm, Dodge

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Waukesha

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Milwaukee

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Storm, Racine

When
December 23, 5:00 PM CST to December 24, 6:00 AM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207459, 207460, 207461, 207462, 207463, 207464, 207465, 207466, 207467, 207468, 207469.